Wyoming, 2011

Flash Flooding and Hail in Wyoming, July 12 to 13, 2011

July 12 to 13, 2011 · NWS CYS · 41 events in 1 county or zone

Intense afternoon and evening thunderstorms produced numerous reports of large hail and flash flooding throughout Laramie County in southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Intense afternoon and evening thunderstorms produced numerous reports of large hail and flash flooding throughout Laramie County in southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 12, 2:33 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 12, 2:33 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
333 PM MDT TUE JUL 12 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY...WATER VAPOR IMAGERY SHOWS
AN UPPER DISTURBANCE NEAR THE FOUR CORNERS REGION MOVING NORTHWARD
TODAY. THUNDERSTORMS ARE ALREADY MOVING ACROSS ALBANY AND CARBON
COUNTIES WITH MORE MAKING THEIR WAY UP FROM WESTERN COLORADO.
MANY AREAS EAST OF THE LARAMIE RANGE ARE STILL UNDER A BKN TO OVC
DECK OF LOW CLOUDS.

PLENTIFUL MONSOONAL MOISTURE ADVECTING INTO THE REGION AHEAD OF
THE LOW WITH WIDESPREAD DEW POINTS IN THE UPPER 50S TO LOW 60S
EAST OF THE LARAMIE RANGE WILL BRING PWATS OF UP TO AN INCH AND A
HALF OR HIGHER IN MOST AREAS THIS AFTERNOON. FORECAST SOUNDINGS
NEAR KLAR AND KCYS SHOW DECENT SURFACE BASED INSTABILITY OF 500 TO
1000 J/KG FOR THIS AFTERNOON...WITH A NEARLY SATURATED ATMOSPHERIC
COLUMN LATER THIS EVENING. FORECAST SOUNDINGS ACROSS THE PANHANDLE
SHOWS A STRONG CAP FOR THE MOST PART THROUGH THIS EVENING SO DOUBT
THESE AREAS WILL EVER REALLY CLEAR. SO INITIALLY THINK THE GREATEST
THREAT FOR STORMS WILL REMAIN IN THE VICINITY OF THE LARAMIE RANGE
AND POINTS WEST UNTIL SOME OF THAT CLOUD COVER FURTHER EAST CAN
MIX OUT...ALTHOUGH EXPECT MOST AREAS NEVER WILL.

THE SFC FRONT IS STALLED ALONG THE LARAMIE RANGE WHICH WILL KEEP
MOIST SOUTHEAST UPSLOPE FLOW IN PLACE AND ALSO DECENT INSTABILITY.
COMBINE THIS WITH UPPER LEVEL SUPPORT FROM THE DISTURBANCE MOVING
UP FROM THE SOUTHWEST...EXPECT A REFORMATION OF SHOWERS AND
THUNDERSTORMS THROUGH AT LEAST THE EARLY OVERNIGHT PERIOD OFF THE
HIGHER TERRAIN. THIS ACTIVITY WILL MOVE NORTHEAST AND EVENTUALLY
AFFECT PARTS OF THE NEBRASKA PANHANDLE LATER THIS EVENING. WILL
KEEP SEVERE POTENTIAL CONFINED TO AREAS VCTY LARAMIE RANGE THROUGH
THIS EVENING WITH HAIL...WIND AND VERY HEAVY RAIN THE MAIN THREAT.
REGARDING THE FLASH FLOODING POTENTIAL...ANTECEDENT CONDITIONS
FROM RECENT RAINFALL FROM CHEYENNE EAST TO SIDNEY SUGGEST THAT IF
THESE AREAS SEE ANY SIGNIFICANT RAINFALL...FLASH FLOODING WILL BE
QUITE POSSIBLE. ISSUED A FLASH FLOOD WATCH FOR EASTERN LARAMIE
COUNTY...KIMBALL AND CHEYENNE COUNTIES FROM 4PM THROUGH 6AM
TOMORROW FOR EXPECTED HEAVY RAINFALL OUT OF SLOW MOVING/TRAINING
STORMS OFF THE HIGHER TERRAIN FEATURES. MODELS ALSO SUGGEST A
HEALTHY LINE MOVING UP FROM NORTHEAST COLORADO INTO THE SOUTHERN
PANHANDLE OVERNIGHT WITH PWATS IN THIS AREA VERGING ON 1.75
INCHES.

STORM ACTIVITY WILL GRADUALLY SHIFT EAST OVERNIGHT WITH RAIN
DIMINISHING SIGNIFICANTLY BY MORNING. AREAS IN BETWEEN STORMS WILL
LIKELY SEE FOG FORMATION OVERNIGHT. RESIDUAL LOW LEVEL MOISTURE IN
PLACE WILL CONTRIBUTE TO AT LEAST A CHANCE FOR SHOWERS AND
THUNDERSTORMS AGAIN TOMORROW AFTERNOON. MAIN FOCUS WILL BE ALONG
THE PREVIOUSLY STALLED FRONT THAT WILL SHIFT EAST OFF THE
MOUNTAINS THROUGH THE DAY. WINDS WEST OF THE LARAMIE RANGE WILL
BEGIN TO INCREASE AS THE GRADIENT TIGHTENS IN RESPONSE TO FRONTAL
MOVEMENT. THURSDAY WILL SEE EVEN LESS CHANCE FOR STORMS...WITH
INCREASING TEMPERATURES AND MORE BREEZY CONDITIONS WEST OF THE
LARAMIE RANGE.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY
THE 12Z NUMERICAL MODEL GUIDANCE HAS REMAINED CONSISTENT DURING
THE PAST FEW DAYS...SO NO MAJOR CHANGES WERE MADE TO THE EXTENDED
FORECAST PERIOD. AN UPPER HIGH PRESSURE RIDGE WILL SLOWLY BUILD
NORTHWARD FROM THE SOUTHERN PLAINS FRIDAY INTO THE EASTERN
PLAINS/MISSISSIPPI VALLEY THROUGH EARLY NEXT WEEK. OUR FORECAST
AREA WILL REMAIN ENTRENCHED IN A SOUTHWESTERLY FLOW ALOFT BETWEEN
THE UPPER RIDGE AXIS TO THE EAST AND UPPER TROUGH AXIS NEAR THE
WEST COAST. CONSEQUENTLY...THE SUBTROPICAL MOISTURE PLUME ALOFT
WILL REMAIN PARKED IN THE VICINITY OF THE INTERMOUNTAIN WEST AND
CONTINENTAL DIVIDE THROUGH THE WEEKEND. THE PREVAILING SURFACE
FEATURE WILL BE A LEE SIDE LOW PRESSURE TROUGH DRAPED ALONG THE
LARAMIE RANGE INTO EASTERN COLORADO. THE COMBINATION OF THE
TROUGH...A MOIST UPSLOPE LOW LEVEL FLOW AND INSTABILITY WILL
RESULT IN WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
OVER THE SOUTHEAST TWO-THIRDS OF THE CWA BOTH FRIDAY AND SATURDAY.
THE RISK FOR THUNDERSTORMS THEN SHIFTS WESTWARD SUNDAY THROUGH
TUESDAY...WITH MOST OF THE PANHANDLE BECOMING CAPPED DUE TO WARMER
MID-LEVEL TEMPERATURES FROM THE INFLUENCE OF THE UPPER RIDGE. HIGH
TEMPERATURES EACH DAY WILL BE ABOVE AVERAGE WITH 700 MB TEMPERATURES
BETWEEN 16 AND 18C. THIS WILL RESULT IN HIGHS IN THE 90S EAST OF
THE LARAMIE RANGE WITH 70S AND 80S TO THE WEST. THE 12Z GFS/MEXMOS
HIGH TEMPERATURES FOR THE PANHANDLE SUNDAY THROUGH TUESDAY SHOW
READINGS FROM 98 TO 101. LOW TEMPERATURES DURING THE PERIOD WILL
REMAIN MILD WITH 50S WEST TO 60S EAST.

&&

.AVIATION...18Z TAF ISSUANCE
STUBBORN LOW CLOUD DECK FROM EARLIER THIS MORNING EAST OF THE
LARAMIE RANGE IS BEGINNING TO BREAK/LIFT SLOWLY EARLY THIS AFTERNOON.
CEILINGS WILL GRADUALLY LIFT TO PREVAILING MVFR FOR THE REMAINDER
OF THE AFTERNOON ACROSS MUCH OF THE NEBRASKA PANHANDLE. OVER
SOUTHEAST WYOMING...VFR WILL PREVAIL. THE EXCEPTION WILL BE PERIODS
OF MVFR VISIBILITIES IN LOCALLY HEAVY RAIN WITH THUNDERSTORMS...ALONG
WITH VARIABLE/GUSTY WINDS TO 35 KT. THE THUNDERSTORMS WILL MOVE TO
THE EAST AND NORTHEAST INTO THE WESTERN PANHANDLE AFTER 22Z.
SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS THE PANHANDLE INTO
THE OVERNIGHT HOURS AS WELL...WITH IFR CEILINGS AND MVFR
VISIBILITIES DEVELOPING LATER TONIGHT AND PERSISTING THROUGH
WEDNESDAY MORNING.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS THROUGH THE WEEK DUE TO
RECENT HEAVY RAINS AND ADDITIONAL WIDESPREAD WETTING RAINFALL
EXPECTED TODAY. SUBTROPICAL MOISTURE WILL REMAIN OVER THE AREA
THROUGH THE MIDDLE OF THE WEEK WITH HUMIDITIES TRENDING LOWER WEST
OF THE LARAMIE RANGE STARTING THURSDAY AS SOME DRIER AIR ATTEMPTS
TO PUSH NORTHWARD OUT OF THE SOUTHWESTERN UNITED STATES. BREEZY
SOUTHWEST WINDS WEST OF THE LARAMIE RANGE WILL DEVELOP ON
WEDNESDAY AFTERNOON AND WILL CONTINUE EACH AFTERNOON THROUGH THE
WEEKEND.

&&

.HYDROLOGY...
A FLOOD WARNING REMAINS IN EFFECT FOR THE UPPER NORTH PLATTE AT
SARATOGA THROUGH MIDNIGHT WEDNESDAY. THE LARAMIE RIVER AT LARAMIE
FELL BELOW FLOOD STAGE MONDAY NIGHT. AREA RIVERS AND STREAMS WILL
CONTINUE TO SLOWLY FALL THROUGH THE WEEKEND. ALTHOUGH SUBTROPICAL
MOISTURE WILL REMAIN OVER THE AREA...THUNDERSTORM COVERAGE WILL BE
LESS WIDESPREAD AFTER WEDNESDAY. BRIEF RISES IN AREA RIVERS WILL
BE POSSIBLE TODAY THROUGH WEDNESDAY DUE TO LOCALLY HEAVY
RAINFALL...ESPECIALLY EAST OF THE LARAMIE RANGE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLASH FLOOD WATCH FROM 4 PM TUESDAY TO 6 AM WEDNESDAY FOR WYZ118-
     WYZ119.
NE...FLASH FLOOD WATCH FROM 4 PM TUESDAY TO 6 AM WEDNESDAY FOR NEZ054-
     NEZ055.

&&

SHORT TERM/FIRE WEATHER...RJM
LONG TERM/AVIATION/HYDROLOGY...JAMSKI
Hazardous weather outlook, Jul 12, 11:54 AM MST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1254 PM MDT TUE JUL 12 2011

NEZ019>021-054-055-096-WYZ101>103-106>108-117>119-131900-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1254 PM MDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD THIS
AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE
CONTAINING HAIL AND DAMAGING WINDS. ADDITIONALLY...VERY HEAVY
RAINFALL WILL LIKELY ACCOMPANY THESE THUNDERSTORMS. A FLASH FLOOD
WATCH HAS BEEN POSTED FOR CHEYENNE...KIMBALL...AND EASTERN LARAMIE
COUNTIES INCLUDING THE CITY OF CHEYENNE FROM 4 PM THIS AFTERNOON
THROUGH EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH
DAY OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-095-WYZ104-105-109>116-131900-
DAWES-BOX BUTTE-NORTH SIOUX-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
1254 PM MDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD BY THIS
AFTERNOON IN WYOMING AND IN THE EVENING ACROSS THE NEBRASKA
PANHANDLE. SOME OF THESE THUNDERSTORMS MAY CONTAIN SMALL
HAIL...GUSTY WINDS...AND VERY HEAVY RAINFALL. THUNDERSTORM
ACTIVITY WILL PUSH EAST TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY OF
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 12, 2:09 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
309 PM MDT TUE JUL 12 2011

WYZ110-115-122230-
NORTH SNOWY RANGE FOOTHILLS-LARAMIE VALLEY-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN...LARAMIE
309 PM MDT TUE JUL 12 2011

...HEAVY THUNDERSTORMS OVER CENTRAL ALBANY COUNTY...

RADAR INDICATED A FEW SMALL BUT INTENSE THUNDERSTORMS OVER PARTS
OF CENTRAL ALBANY COUNTY. ONE WAS LOCATED ABOUT 10 MILES NORTH
NORTHEAST OF LARAMIE...ANOTHER WAS 27 MILES MILES NORTH OF LARAMIE
WHILE A THIRD ONE WAS NEAR ROCK RIVER. THESE STORMS WERE DRIFTING
SLOWLY NORTHWARD.

LIGHTNING AND GUSTY WINDS ARE LIKELY FROM THESE STORMS BUT THE
MAIN THREAT APPEARS TO BE HEAVY RAINFALL DUE TO THE SLOW MOVEMENT
OF THEM. SOME MINOR FLOODING OF LOW-LYING AREAS AND DRAINAGES IS
POSSIBLE AS A RESULT.

RE
Special weather statement, Jul 12, 2:10 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT TUE JUL 12 2011

WYZ110-115-122230-
NORTH SNOWY RANGE FOOTHILLS-LARAMIE VALLEY-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN...LARAMIE
310 PM MDT TUE JUL 12 2011

...HEAVY THUNDERSTORMS OVER CENTRAL ALBANY COUNTY...

RADAR INDICATED A FEW SMALL BUT INTENSE THUNDERSTORMS OVER PARTS
OF CENTRAL ALBANY COUNTY. ONE WAS LOCATED ABOUT 10 MILES NORTH
NORTHEAST OF LARAMIE...ANOTHER WAS 27 MILES NORTH OF LARAMIE WHILE A
THIRD ONE WAS NEAR ROCK RIVER. THESE STORMS WERE DRIFTING SLOWLY
NORTHWARD.

LIGHTNING AND GUSTY WINDS ARE LIKELY FROM THESE STORMS BUT THE
MAIN THREAT APPEARS TO BE HEAVY RAINFALL DUE TO THE SLOW MOVEMENT
OF THEM. SOME MINOR FLOODING OF LOW-LYING AREAS AND DRAINAGES IS
POSSIBLE AS A RESULT.

RE
Special weather statement, Jul 12, 2:51 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT TUE JUL 12 2011

WYZ115>117-122245-
LARAMIE VALLEY WY-SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE
FOOTHILLS WY-
351 PM MDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY COUNTY UNTIL 445
PM MDT...

AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF BALDY PEAK...OR 13 MILES
NORTHEAST OF LARAMIE.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BALDY PEAK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RE
Special weather statement, Jul 12, 3:30 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
430 PM MDT TUE JUL 12 2011

WYZ116>118-122330-
CENTRAL LARAMIE COUNTY WY-SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE
FOOTHILLS WY-
430 PM MDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
530 PM MDT...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF CRYSTAL LAKE RESERVOIR...OR
17 MILES WEST OF CHEYENNE...MOVING NORTH AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
VERY HEAVY RAIN.  OTHER STORMS WITH HEAVY RAIN ARE EXPECTED TO MOVE
INTO SOUTHWESTERN LARAMIE COUNTY BY 5 PM AND MAY PASS NEAR OR OVER
CHEYENNE SHORTLY AFTER THAT.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FEDERAL...
  I-80 EXIT 345...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 343 AND
358.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 6.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RE
Special weather statement, Jul 12, 3:36 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
436 PM MDT TUE JUL 12 2011

WYZ106-115>117-122330-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-LARAMIE VALLEY
WY-SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
436 PM MDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN
LARAMIE...EASTERN ALBANY AND EXTREME SOUTHWESTERN PLATTE COUNTIES
UNTIL 530 PM MDT...

AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH
NORTHEAST OF LARAMIE TO NEAR IRON MOUNTAIN.  THESE STORMS WERE
DRIFTING SLOWLY NORTHEAST.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BALDY PEAK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

RE
Special weather statement, Jul 12, 4:08 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
508 PM MDT TUE JUL 12 2011

WYZ106-117-118-130015-
CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE
COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
508 PM MDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE COUNTY UNTIL 615
PM MDT...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FEDERAL TO NEAR
CHEYENNE...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WARREN AF BASE...
  HORSE CREEK...
  WHITAKER...
  I-25 EXIT 7...
  I-80 AND I-25 INTERCHANGE...
  I-25 EXIT 13...
  I-25 EXIT 21...
  I-25 EXIT 29...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 354 AND
361.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 5 AND 9.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RE

The radar

The Cheyenne radar (KCYS), 2 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

29 hail, 9 flash flood, 3 heavy rain. Local standard time, as filed.

Hail, Laramie

When
July 12, 4:08 PM MST
Where
Laramie County, 0.86 mi SW of (Cys)cheyenne Airport
Measured
2 in hail
Reported by
Public
Coordinates
41.140, -104.830

Many vehicles were dented. One vehicle sustained a damaged windshield.

Hail, Laramie

When
July 12, 4:15 PM MST
Where
Laramie County, 0.52 mi W of (Cys)cheyenne Airport
Measured
1.5 in hail
Reported by
Public
Coordinates
41.150, -104.830

Many vehicles were dented. A roof was damaged.

Hail, Laramie

When
July 12, 4:15 PM MST
Where
Laramie County, 0.86 mi SE of (Cys)cheyenne Airport
Measured
1.25 in hail
Reported by
Public
Coordinates
41.140, -104.810

Hail, Laramie

When
July 12, 4:25 PM MST
Where
Laramie County, 0.52 mi E of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.150, -104.810

Hail, Laramie

When
July 12, 4:28 PM MST
Where
Laramie County, 1.56 mi W of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.150, -104.850

Hail, Laramie

When
July 12, 4:30 PM MST
Where
Laramie County, 4.57 mi NE of (Cys)cheyenne Airport
Measured
1.25 in hail
Reported by
Public
Coordinates
41.190, -104.750

Hail, Laramie

When
July 12, 4:30 PM MST
Where
Laramie County, 1.04 mi E of Cheyenne
Measured
1.25 in hail
Reported by
Public
Coordinates
41.130, -104.800

Hail, Laramie

When
July 12, 4:30 PM MST
Where
Laramie County, 1.56 mi E of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -104.790

Hail, Laramie

When
July 12, 4:31 PM MST
Where
Laramie County, 1.56 mi E of (Cys)cheyenne Airport
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.150, -104.790

Hail broke vehicle windshields.

Hail, Laramie

When
July 12, 4:31 PM MST
Where
Laramie County, 1.56 mi E of (Cys)cheyenne Airport
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
41.150, -104.790

Two broken windows. A skylight was damaged at a house on 2nd Avenue. Hail ranged from quarter to golf ball size. Several roofs and awnings were damaged.

Hail, Laramie

When
July 12, 4:33 PM MST
Where
Laramie County, 1.56 mi E of (Cys)cheyenne Airport
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.150, -104.790

Quarter to golf ball size hail was observed.

Hail, Laramie

When
July 12, 4:35 PM MST
Where
Laramie County, 1.56 mi E of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.150, -104.790

Hail, Laramie

When
July 12, 4:39 PM MST
Where
Laramie County, 1.56 mi E of (Cys)cheyenne Airport
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.150, -104.790

Hail, Laramie

When
July 12, 4:39 PM MST
Where
Laramie County, 4.57 mi NE of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.190, -104.750

Hail, Laramie

When
July 12, 4:39 PM MST
Where
Laramie County, 1.56 mi E of (Cys)cheyenne Airport
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.150, -104.790

Hail, Laramie

When
July 12, 4:40 PM MST to 5:05 PM MST
Where
Laramie County, 2.5 mi ENE of (Cys)cheyenne Airport
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.170, -104.780

Hail lasted 25 minutes.

Hail, Laramie

When
July 12, 4:40 PM MST
Where
Laramie County, 1.38 mi N of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.170, -104.820

Hail, Laramie

When
July 12, 4:40 PM MST
Where
Laramie County, 0.86 mi NE of (Cys)cheyenne Airport
Measured
1.75 in hail
Reported by
Public
Coordinates
41.160, -104.810

Greenhouse windows were damaged.

Hail, Laramie

When
July 12, 4:45 PM MST
Where
Laramie County, 2.08 mi NE of (Cys)cheyenne Airport
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.170, -104.790

Hail, Laramie

When
July 12, 4:45 PM MST
Where
Laramie County, 1.56 mi W of (Cys)cheyenne Airport
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.150, -104.850

A vehicle's windshield was broken at FE Warren Air Force Base.

Hail, Laramie

When
July 12, 4:48 PM MST
Where
Laramie County, 3.17 mi NNE of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.190, -104.790

Hail, Laramie

When
July 12, 4:50 PM MST
Where
Laramie County, 4.03 mi NNW of Archer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.200, -104.720

Flash Flood, Laramie

When
July 12, 4:56 PM MST to 5:56 PM MST
Where
Laramie County, 0.39 mi NNE of Cheyenne to 0.36 mi N of Cheyenne
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.135, -104.818

Six inches of water flowing over the intersection of 19th Street and Carey Avenue in Cheyenne.

Flash Flood, Laramie

When
July 12, 4:57 PM MST to 5:57 PM MST
Where
Laramie County, 0.29 mi SSE of (Cys)cheyenne Airport
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.146, -104.818

Swiftly moving water was flowing over the intersection of Pershing and Evans Avenue.

Flash Flood, Laramie

When
July 12, 5:00 PM MST to 6:00 PM MST
Where
Laramie County, 0.3 mi WSW of Cheyenne to 0.35 mi WSW of Cheyenne
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.128, -104.825

Four to five feet of water was flowing across the Ames Avenue underpass.

Heavy Rain, Laramie

When
July 12, 5:09 PM MST
Where
Laramie County, 4.03 mi NNW of Archer
Reported by
Trained Spotter
Coordinates
41.200, -104.720

One inch of rain was measured in 60 minutes.

Flash Flood, Laramie

When
July 12, 5:30 PM MST to 6:30 PM MST
Where
Laramie County, 4.9 mi NNW of Archer to 5.05 mi NNW of Archer
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.209, -104.731

Water was flowing over Whitney Road approximately 6 to 8 inches deep and 15 feet wide.

Hail, Laramie

When
July 12, 5:30 PM MST
Where
Laramie County, 2.95 mi ESE of Camp Stool
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
41.100, -104.350

Hail, Laramie

When
July 12, 5:34 PM MST
Where
Laramie County, 3.79 mi SE of Durham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.160, -104.550

Quarter size hail was observed just east of mile marker 375 on Interstate 80.

Heavy Rain, Laramie

When
July 12, 5:35 PM MST
Where
Laramie County, 4.95 mi NNW of Archer
Reported by
Trained Spotter
Coordinates
41.220, -104.700

Two inches of rain was measured between 5 and 630 pm.

Hail, Laramie

When
July 12, 5:36 PM MST
Where
Laramie County, 4.03 mi SSE of Durham
Measured
2 in hail
Reported by
NWS Employee
Coordinates
41.150, -104.560

Flash Flood, Laramie

When
July 12, 5:36 PM MST to 6:36 PM MST
Where
Laramie County, 2.73 mi N of Archer to 2.67 mi N of Archer
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.189, -104.690

More than six inches of water covered the intersection of East 4 Mile Road and Stagecoach Road.

Hail, Laramie

When
July 12, 5:43 PM MST
Where
Laramie County, 4.19 mi ESE of Durham
Measured
1.75 in hail
Reported by
Public
Coordinates
41.170, -104.530

Hail, Laramie

When
July 12, 5:56 PM MST
Where
Laramie County, 6.43 mi W of Camp Stool
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.120, -104.524

Flash Flood, Laramie

When
July 12, 6:00 PM MST to 7:00 PM MST
Where
Laramie County, 1.11 mi ESE of (Cys)cheyenne Airport to 1.2 mi ESE of (Cys)cheyenne Airport
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.147, -104.799

More than six inches of water was observed near Carey Junior High School and adjacent East Pershing Avenue. Hail covered the ground. Traffic lights were inoperative.

Flash Flood, Laramie

When
July 12, 6:16 PM MST to 7:16 PM MST
Where
Laramie County, 4.26 mi S of Hillsdale to 4.25 mi S of Hillsdale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.159, -104.488

Flooding over the access road between Interstate 80 mile markers 380 and 381, as well as the intersection of Highway 142 and the access raod.

Hail, Laramie

When
July 12, 6:19 PM MST
Where
Laramie County, 4.32 mi NE of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Public
Coordinates
41.200, -104.770

Hail, Laramie

When
July 12, 6:59 PM MST
Where
Laramie County, 2.22 mi SE of Carpenter
Measured
1 in hail
Reported by
Public
Coordinates
41.004, -104.345

Flash Flood, Laramie

When
July 12, 8:39 PM MST to 9:39 PM MST
Where
Laramie County, 1.73 mi NNE of Carpenter to 2.66 mi NE of Carpenter
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.051, -104.353

About six inches of swiftly flowing water over Carpenter Road from flooding in nearby farm fields.

Flash Flood, Laramie

When
July 12, 11:15 PM MST to July 13, 12:15 AM MST
Where
Laramie County, 0.3 mi SSE of (Cys)cheyenne Airport
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.146, -104.818

Six inches of standing water was reported at the intersection of Evans and Pershing Avenue.

Heavy Rain, Laramie

When
July 13, 7:00 AM MST
Where
Laramie County, 2.08 mi NW of Camp Stool
Reported by
Public
Coordinates
41.140, -104.430

In a 24-hour period, 3.70 inches of rain was measured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312176, 312177, 312178, 312179, 312180, 312181, 312182, 312183, 312184, 312187, 312188, 312189, 312190, 312193, 312195, 312197, 312202, 312203, 312204, 312205, 312206, 312207, 312211, 312212, 312218, 312220, 312221, 312222, 312223, 312224, 312225, 312226, 312227, 312228, 312673, 312674, 312229, 312230, 312675, 312676, and more.